Femara and Hair

Options
sausageroll
sausageroll Member Posts: 415
edited March 2014 in Breast Cancer #1
This seems such a trivial question after I have read some of the posts here tonight.
My hair grew back really well after baldness from chemo....I finished in January. Then about 4 weeks ago...overnight...the texture changed from curly and coarse to dead straight and limp. Then each day more hair came out. I'm not bald all over, but have no hair at the front. Oncologist totally dismissed it as though I was being a baby to even question it. Radiation oncologist did do thyroid tests etc and no answers. I did read somewhere that Femara can cause hair loss(oncologist said she had never heard that) Anyone have the same problem?
I know this is a minor problem in the big picture.I never cared about being bald..never even wore a wig...but somehow this different. Thanks for listening everyone.

Comments

  • sausageroll
    sausageroll Member Posts: 415
    Options
    Sorry
    Sorry,just bumping in case someone with the same problem did not see it first time around!
  • BlownAway60
    BlownAway60 Member Posts: 851
    Options
    I am also taking Femara. I
    I am also taking Femara. I have been on it since March. I have not noticed any major hair loss. I still have the sorta curly coarse hair. I have heard of hair loss after chemo but not due to the Femara. We lose our hair all the time in cycles and since we were bald all of it is now on the same cycle. Maybe this is what has happened with yours.

    Hugs

    Donna
  • survives
    survives Member Posts: 254 Member
    Options

    I am also taking Femara. I
    I am also taking Femara. I have been on it since March. I have not noticed any major hair loss. I still have the sorta curly coarse hair. I have heard of hair loss after chemo but not due to the Femara. We lose our hair all the time in cycles and since we were bald all of it is now on the same cycle. Maybe this is what has happened with yours.

    Hugs

    Donna

    ThinNER Hair
    Femara can cause or can contribute to male pattern baldness in some of us. I have been on Femara for over 4 years, and so far, this is the one side effect that didn't correct itself....yet. I talked to my pcp, who said that it could change again once I'm off Femara. It's not that noticeable, but it is thinner on top and in front.
  • shelbyhome
    shelbyhome Member Posts: 145
    Options
    When I was taking Femara I
    When I was taking Femara I started thinning out and now I am on Aromasin and I am still loosing hair, I had a thick head of hair and still have quite a bit but it is thinner.The nurse said that it is from the medicine. I have only been on it for 2 months so we will see what the future holds. Hugs:) Robbin
  • sausageroll
    sausageroll Member Posts: 415
    Options

    When I was taking Femara I
    When I was taking Femara I started thinning out and now I am on Aromasin and I am still loosing hair, I had a thick head of hair and still have quite a bit but it is thinner.The nurse said that it is from the medicine. I have only been on it for 2 months so we will see what the future holds. Hugs:) Robbin

    Thank you!
    Thank you for your replies. I know this is such a small matter...so we have to live with it and be happy we are alive. I know that.
  • CypressCynthia
    CypressCynthia Member Posts: 4,014 Member
    Options
    It is not a minor problem.
    It is not a minor problem. Hair loss is very hard on men, but even harder on women.

    Hair loss can be caused by nearly any medication, but it is hard to pinpoint what causes it, because, when you notice the thinning (unless it is from chemo and falls out all at once), the actual insult took place months before.

    The first thing I would try is something like rogaine for women (with doc's ok of course). If you go to amazon.com and type in minoxidil for women, you will see many products and reviews. Wal Mart has and "Equate" prep that costs about $22 for a 3 month supply. Don't use the preps for men as they can cause side effects in women (facial hair).

    The minoxidil takes at least 6 wks to notice a result, so be patient. Hope this helps!
  • sausageroll
    sausageroll Member Posts: 415
    Options

    It is not a minor problem.
    It is not a minor problem. Hair loss is very hard on men, but even harder on women.

    Hair loss can be caused by nearly any medication, but it is hard to pinpoint what causes it, because, when you notice the thinning (unless it is from chemo and falls out all at once), the actual insult took place months before.

    The first thing I would try is something like rogaine for women (with doc's ok of course). If you go to amazon.com and type in minoxidil for women, you will see many products and reviews. Wal Mart has and "Equate" prep that costs about $22 for a 3 month supply. Don't use the preps for men as they can cause side effects in women (facial hair).

    The minoxidil takes at least 6 wks to notice a result, so be patient. Hope this helps!

    Thank you
    Thanks Cynthia...something to think about anyway.
  • ohilly
    ohilly Member Posts: 441
    Options

    Thank you
    Thanks Cynthia...something to think about anyway.

    my experience
    I would like to tell you my experience: I had thick, beautiful hair before chemo. After chemo and starting Femara, and it is now more than 2 years later, I have hair which is much thinner on the sides and top. I also took Zometa (I was in a clinical trial) which also causes hair loss, but I believe it was a combination of the chemo, Zometa, and Femara which did this to me. Femara can definitely cause hair loss because of the estrogen loss.

    Like you, I was very, very upset about this. I tried everything: going to a dermatologist (they really don't know anything about hair loss, even the so-called 'hair specialists'), looking into Rogaine/Monodoxil (a horrible drug that can cause hair to grow on your face and in most cases, does not make the hair grow back, it only prevents you from losing more), Nioxin, etc. etc. Believe me, there is only ONE solution: make-up and a good haircut. I use a 'concealer' that you sprinkle on your hair and it hides the baldspots quite effectively. There are two concealers: HairSoReal and Toppik (I use HairSoReal which is cheaper). You can google it or go to www.thinninghairsolution.com

    I also went to a hairstylist who put highlights in my hair (which drew the attention away from the thin spots), cut it a certain way for thin hair, and showed me how to style it.

    This was very upsetting to me, so I can definitely empathize and it is NOT trivial. There is also a group for women who have had permanent hair loss from Taxotere called www.taxotears.com (maybe .org, I'm not sure). Feel free to PM me if you have questions.

    Ohilly